Tuesday, July 20, 2010

Phlebitis after Intravenous Treatment

It's official.  I have phlebitis in both veins in which I received my Rituxan infusions at the end of May and early June.

Do you remember the 2nd infusion?  That horrible morning, it took 9 needle sticks and multiple nurses to get the IV line started.  I was not a happy camper.

Something which I think I did not mention was that when the IV nurse flushed my veins at the end of each infusion, IT HURT!!! 

My thought at the time was that she pushed too hard/fast with the saline and probably "blew" my vein in the process.  Apparently that's very likely what happened.

The vein which was used on the inside of my right wrist developed several hard lumps and was rigid.  I even complained about this on Twitter.  It was painful for a long time too.
The vein which goes over the back on my wrist on the left had also become inflammed.  It almost seemed like there was a kink in the vein which left an enlarged section ballooned out. 

I conducted research online to try to figure out what this might be.  Everything I found pointed to phlebitis caused by intravenous damage.  Chemotherapy patients sometimes experience phlebitis with the harsh medication they must use.

The answer to treatment seemed to be warm compresses and time.  I have been using warm compresses (actually a heating pad) sporadically since I read that.  It only barely softened the vein on my left wrist.

Pain was present and increasing a couple of weeks ago and I started complaining more.

My mom - "You should call your doctor."

I'll try the heat first and see if that helps.  Becoming concerned that maybe blood clots could be developing, I started taking a baby aspirin each day just in case.

Things did not improve and now it was 6+ and 8+ weeks since the infusions.  The condition of these veins was definitely NOT NORMAL.

My mom asked - "When you are going to call your doctor?"

So I finally called my rheumy's office yesterday and talked to my doctor's nurse.  She in turn talked to my rheumatologist who wanted me to see either her or my PCP soon.  Whoever could get me in the soonest.

Today, I saw my primary doctor and she was glad that I came in.  I was correct to believe that these veins were definitely not in good condition.

Since one vein was still very large and swishy in spots, while being rigid in others, she prescribed an antibiotic.  I'll be taking Cephlex for a week.

I asked if any other patients had reported their experiences with the IV nurses at this particular hospital center.  None had, but she asked me what my concern was.

I told her the story and she took notes.  She confirmed that most likely the nurse did blow my veins at the end of each infusion.  Something which really should not have happened and has caused inflammation, scarring, and possible infection.

Besides the antibiotics, my instructions are to continue the warm compresses.....and....to NOT ALLOW anybody to come ANYWHERE NEAR those two veins for six months.  No blood draws and definitely no IVs.  Nothing.

At least now I know that I was right to finally call the doctor.

I know, I know.  I should have called sooner. 


  1. Blown veins ~ I know them well. I think the most frustrating thing isn't that mistakes are made, but that our voices don't seem to carry much weight when we sense something is wrong. I was chastised by a nurse for questioning her years of experience.

    Fortunately, they chewed her out in front of me so that I could get a little satisfaction. I wasn't her first, but hopefully her last victim of omnipotence.

    And, yes, shame on you for waiting! Hope all heals and feels well soon~ ;)

  2. You could consider a port and/or learning to give your own infusion.
    Establish up front next time that you have expectations that you have to be careful with the veins. A good nurse will not get defensive. A good nurse should understand why you want to be gentle with your body. Veins react to sudden movement or changes by shutting down. That makes them more likely to be hurt. Bigger veins dilute the meds more and often have less pain associated with infusion. Good luck.

  3. I wish I had seen your tweet. My experience with nurses and veins, oy VEY! I can now tell people, if it hurts at any point GET A SUPERVISOR, because someone just screwed up. Maybe she blew a vein and maybe she missed it altogether, that certainly explains the pain upon flushing. It wasn't even in the vein! Watch out for cover ups, this can be serious mistake. And YES! LISTEN TO YOUR MOTHER.

  4. Thanks ladies,

    I wish I could give my own infusions. Or even better I wish that my neuro infusion nurse could give me the rituximab infusions. But the neurology center (with only one dedicated infusion nurse for 5-6 chairs) isn't equipped for the type of supervision the rituximab requires. I've had a reaction each time so far.

    This flushing was after 6-7 hours of a successfully flowing infusion line. I even jumped and exclaimed the 2nd week, not really expecting the type of pain I felt.

    Before even getting the IV started, it was the nurse supervisor who blew a vein (her 3rd stick on me personally) while we were holding our breaths hoping that this one would work. Nope, the vein "blew." She's the one who finally called (after the oncology dept had already sent a nurse down) for the ICU nurse supervisor who came down and decided not to do the stick herself but have her best PICU nurse come do it.

    I'm thinking about a port, but that seems so unnecessary since I know that IVs CAN be started higher up on my forearms and I only need this infusion 4 times a year. I just don't understand why these ladies couldn't find/get it after I pointed out exactly where the "good" veins are.

    Maybe it's just as well, because I do believe that this one nurse has been unnecessarily rough (or careless) when it came to the boluses and flushes....I wouldn't want to mess with my good steroid veins if I need them at any time.

  5. What a mess. I was so lucky to have a really good guy do my first IV dealy. He taught me so much and he was so perfect. Hey, I just heard that one of the Big Pharma is stopping using some MS drug for RA? Did you hear/see that? I'll try and find it. I hope it won't affect you. (I mean, obviously it is for a good reason they are pulling back, but still.)

  6. O O O, here it is: Unfortunately, the pipeline is in shambles. It's working on an oral multiple sclerosis drug, BG-12, but it's behind both Novartis (NYSE: NVS) and Merck KGaA. The drug was also being developed to treat rheumatoid arthritis, but Biogen announced that it was dropping the program Tuesday. The company announced that testing Avonex as a treatment for ulcerative colitis would also be discontinued. Earlier in the week, Biogen and its partner announced they were dropping development of vipadenant for Parkinson's

  7. Oh I am so glad you are okay! I will mention this to my mom. She is back on Rituxan after a switch to another infusion didn't work out.

    Nine needle sticks. Ouch. So sorry, Lisa. I feel your plight.